CLICK HERE FOR THOUSANDS OF FREE BLOGGER TEMPLATES »

21 June 2012

Hydroxychloroquine Retinopathy, Glucocorticosteroid Induced Cataracts and Rheumatoid Arthritis

Hydroxychloroquine Retinopathy, Glucocorticosteroid Induced Cataracts and Rheumatoid Arthritis



Your eye is a complex and compact structure measuring about 1 inch (2.5 centimeters) in diameter. It receives millions of pieces of information about the outside world, which are quickly processed by your brain.

Today I had an eye appt  because  I needed to have a baseline exam done since I just recently started taking Plaquenil again. Turns out it was a good thing but not because of the Plaquenil. The problem with  Plaquenil is that it can cause retinopathy.  So when a patient starts taking it, they need to have an exam within 12 mo of beginning the med. Normally it needs to be done by an ophthalmologist. The doctor I went to is technically an optometrist but they have the proper training and equipment to do the needed testing. I noticed on their website that they do treat diabetic retinopathy, so obviously they know what they're doing. They do have an ophthalmologist that does come in weekly. I had called to set up my appt, told them the testing I needed and expected them to say I had to wait for the day the ophthalmologist was in. But it was explained to me that their optometrists were trained to do everything the ophthalmologist could do except eye surgery. In that case, I don't care either way who does the testing as long as they know what they're doing and are familiar with what I need to have checked and done. We set my appt for 3:45 and so I arranged for transport. I knew I was having my eyes dilated. That's part of the testing. They called me that morning to say the doctor I was scheduled to see had to go out of town and did I want to come in around 9:30am? I couldn't change my transportation so she asked if I minded seeing a different doctor. I told her I didn't mind as long as they knew what I needed. So I got there and got checked in. I don't think I waited even 10 min before they called me back.



The tech did a test of my peripheral vision and said I saw ALL of them!! Then we dilated my eyes. Wasn't as bad as I thought it would be from my memories as a kid. The doctor was a younger guy, mid to late 20s. Very nice. Asked about my nickname, but then when I said that I DO go by Wayney most places, his reply was "I am going to call you Mrs Porter" which is up to him but makes me feel old. I ought to tell him Mrs. Porter is my hubby's grandma! He did a few of the needed tests today as it was kinda late in the day, I go back next Thurs to finish up one or two exams. I have almost 20/20 vision but need reading glasses, which I already have in the strength he said I needed. There was only one small hitch in the appt. A teensy weeensy bit of news that's neither surprising nor good. I am farsighted and because of this barely there problem, he said it's as if my eyes have to work doubly hard to see as well as they do. The problem? I have the beginnings of a cataract in my right eye. Oh lovely. As I said, I'm not too surprised. Not much surprises me medically anymore I don't think. So it's something to just keep an eye on, no pun intended (my words not his). So aside from the knowledge that I'll more than likely be having cataract surgery in the future, it was a good check-up. I was honest with him about knowing what caused me to start getting a cataract at age 35, 20mg/day of pred for an extended period of time. Aside from burst and tapers, I hope I never get on that high of a dose again. But it was justifiable at the time. I don't blame Dr T at all as I knew full well the risks and just couldn't face how much pain I was in and how much stiffness I had without it and how the dose needed to be where it was to keep me comfortable.
Normal vision (left) becomes blurred as a cataract forms (right)
Image from Mayo Clinic
A cataract occurs when the lens of your eye becomes cloudy. Eventually, a cataract can advance to the degree of the one shown in this person's right eye
Image from Mayo Clinic



I did ask what his opinion on testing for Plaquenil induced retinopathy was and he said up to the 5 yr mark and especially if taking doses of more than 400mg/day, then the risk is higher than for those taking less than 400mg/day and on it less than 5yrs. I believe he said before the 5yr mark, the incidence of problems is about 1%. I think it is a tolerable risk as low as it is. And he did make sure to warn me about the long lasting affects of Plaqenil.
Plaquenil Toxicity
Normal Macula

 Macular images from











Some resources about Plaquenil (hydroxychloroquine) and retinopathy:
  
Screening for Hydroxychloroquine Retinopathy 08/2011 a pdf file This is the American College of Rheumatology Position Statement 

Hydroxychloroquine (Plaquenil) is a commonly used medication in the management of various rheumatic diseases. Standard doses used by rheumatologists are 200mg to 400mg per day.  Although serious toxicity with hydroxychloroquine is very unusual, the most important is retinal toxicity. More than forty years of experience in monitoring retinal toxicity has documented that it is extremely rare. The American Academy of Ophthalmology (AAO) has reviewed the cumulative experience with hydroxychloroquine and has published updated recommendations for retinal toxicity monitoring summarized below. Ophthalmology 2011;118:415-422. The purpose of monitoring is to recognize early toxicity, not the prevention of toxicity. Once abnormalities are observed, toxicity has occurred and it may not be reversible. While there is a strong suggestion from the literature that toxicity is cumulative with adose greater than1000 grams and duration of treatment over 7 years, the majority of cases involved doses of more than  6.5 mg/kg/day and more than 5 years of use. Of more than one million patients using  hydroxychloroquine, fewer than 20 cases have been documented with doses less than 6.5  mg/kg/day, and all occurred after 5 years of use. The AAO is concerned that retinal toxicity, although rare, may be more common than previously recognized, based on a study by F. Wolfe et al which found risk exceeded 1% after 5 years.
Patients beginning hydroxychloroquine therapy should be informed of the possibility, although
extremely rare, of retinal toxicity and that periodic monitoring can limit the toxicity by early recognition. The AAO recommends that the following factors be taken into consideration when  assessing increased risk for hydroxychloroquine toxicity: cumulative dose of 1000 g, treatment  for more than 7 years, obesity, significantliver or kidney disease or advanced age, and pre-existing retinal, macular disease or cataracts.
All individuals starting these drugs should have a complete baseline ophthalmologic examination  within the first year of treatment including examination of the retina through a dilated pupil and  testing of central visual field sensitivity by an automated threshold central visual field testing  (Humphrey 10-2 testing). Examination by Amsler grid is no longer recommended as it is deemed  too dependent on patient interpretation. If available, examination by an objective test such as multifocalelectroretinography (mfERG), spectral domain optical coherence tomography (SD-OCT), or fundus autofluorescence testing (FAF) is also recommended. If the patient is considered low risk and these examination results are normal, the AAO recommendation is that  no further special ophthalmologic testing for hydroxychloroquine toxicity is needed for the next 5 years. Some ophthalmologists may elect to screen more often based on the patient’s age and  other risk factors. For patients who are considered high risk, annual eye examination is  recommended without the initial 5 year delay. If any abnormality is detected by Humphrey 10-2  testing or retinal examination, follow up with the previously mentioned objective testing is  imperative. The sensitivity and specificity of each of these objective tests for  hydroxychloroquine toxicity is still being determined. 
If toxicity is suspected or documented, ideally the drug should be stopped. However, there are  situations when this is not an easy decision, e.g., if the impression of toxicity is early or tenuous,  or if the treatment has been very effective. Alternatives to hydroxychloroquine are potentially more toxic. The rheumatologist, ophthalmologist and patient can make a cooperative decision to  stop the drug or cautiously continue it with close monitoring, with the knowledge that some vision could be lost.
Appropriate standards for children and adolescents have not been sufficiently addressed in the  available literature. Retinal abnormalities or new interference with vision (including color vision)  can be an indication of toxicity and should be discussed with the consulting ophthalmologist on  an urgent basis. Useof hydroxychloroquine in children younger than 7 years of age may be
limited by difficulty in obtaining satisfactory evaluation of color vision in this age group. For this  reason, the pediatric age group should receive an annual examination, as a minimum standard of care, until definitive studies in children suggest increasing this monitoring interval.
Approved by the Board of Directors: 03/03, 05/06, 8/10 8/11 
Information on Plaquenil (hydroxychloroquine) toxicity:
Chloroquine/Hydroxychloroquine Toxicity - Very in depth article by Emedicine via Medscape


Revised recommendations on screening for chloroquine and hydroxychloroquine retinopathy.

The image on the upper left shows light properly focused by a clear lens. The image on the lower right shows scattered and nonfocused light caused by a cataract.
Image from Mayo Clinic
 


Information on cataracts:

No comments:

Post a Comment